May 11, 2010
Heartburn Meds Should Be Taken With Caution
The results of several studies released on Monday are suggesting that certain heartburn medicines may be doing more harm than good. Serious side effects could arise and it has been recommended that people use the drugs with caution.
AstraZeneca's Nexium and Prilosec brands are among the drugs that could be harmful to health.
While the drugs are helpful to the right patients, they can increase the risk of fractures in post-menopausal women and cause bacterial infections in many patients, according to a report in the Archives of Internal Medicine.
More than 113 million prescriptions are filled every year to treat gastroesophageal reflux disease, ulcers, inflammation of the esophagus and other conditions. Sales in the US for these drugs are near $14 billion a year, making them the third largest seller, according to Dr. Mitchell Katz of the San Francisco Department of Public Health, who wrote a commentary in the same journal.
Katz's commentary states that heartburn drugs are often used to treat common indigestion. It is a fact that the drugs relieve dyspepsia, "but at what cost (and I do not mean financial)?" he wrote.
Katz said that all drugs have side effects, but the benefits should outweigh the risks. Doctors need to keep that equation in mind when diagnosing and treating patients, he wrote.
In one of five studies included in the report, a team led by Shelly Gray of the University of Washington in Seattle studied more than 161,000 women between the ages of 50 and 79. After an eight-year period, which included frequent follow-ups, they found women who took the drugs were at a higher risk for fractures overall, especially of the spine and wrist.
Another study, led by Dr. Michael Howell of Beth Israel Deaconess Medical Center and Harvard Medical School, followed more than 100,000 patients who were discharged from hospitals over a five-year period.
They discovered a 74 percent increase in Clostridium difficile infections -- a common and sometimes deadly cause of diarrhea -- in people who used heartburn medications daily.
Dr. Patrick Yachimski of Vanderbilt University Medical Center in Nashville, found that standardized guidelines that remind doctors of the appropriate use of the drugs can cut back on their overuse.
On the Net:
- Archives of Internal Medicine
- San Francisco Department of Public Health
- University of Washington
- Beth Israel Deaconess Medical Center
- Harvard Medical School
- Vanderbilt University Medical Center
- Image Courtesy Wikimedia Commons